ELibM Journals • ELibM Home • EMIS Home • EMIS Mirrors

  EMIS Electronic Library of Mathematics (ELibM)
The Open Access Repository of Mathematics
  EMIS ELibM Electronic Journals


  Editors-in-chief: C. A. Athanasiadis, T. Lam, A. Munemasa, H. Van Maldeghem
ISSN 0925-9899 (print) • ISSN 1572-9192 (electronic)

Simplicial Properties of the Set of Planar Binary Trees

Alessandra Frabetti

DOI: 10.1023/A:1008723801201


Planar binary trees appear as the the main ingredient of a new homology theory related to dialgebras, cf.(J.-L. Loday, C.R. Acad. Sci. Paris 321 (1995), 141-146.) Here I investigate the simplicial properties of the set of these trees, which are independent of the dialgebra context though they are reflected in the dialgebra homology.
The set of planar binary trees is endowed with a natural (almost) simplicial structure which gives rise to a chain complex. The main new idea consists in decomposing the set of trees into classes, by exploiting the orientation of their leaves. (This trick has subsequently found an application in quantum electrodynamics, c.f. (C. Brouder, ldquoOn the Trees of Quantum Fields, rdquo Eur. Phys. J. C12, 535-549 (2000).) This decomposition yields a chain bicomplex whose total chain complex is that of binary trees. The main theorem of the paper concerns a further decomposition of this bicomplex. Each vertical complex is the direct sum of subcomplexes which are in bijection with the planar binary trees. This decomposition is used in the computation of dialgebra homology as a derived functor, cf. (A. Frabetti, ldquoDialgebra (co) Homology with Coefficients, rdquo Springer L.N.M., to appear).

Pages: 41–65

Keywords: planar binary trees; almost-simplicial sets

Full Text: PDF


1. R. Alter, “Some remarks and results on Catalan numbers,” Proc. 2nd Lousiana conf. on Combinatorics, Graph Theory and Computing, 109-132, (1971).
2. C. Brouder, “On the trees of quantum fields,” Eur. Phys. J. C12 (2000), 539-549.
3. W.G. Brown, “Historical note on a recurrent combinatorial problem,” Amer. Math. Month. 72 (1965), 973-977.
4. A. Frabetti, “Dialgebra homology of associative algebras,” C.R.A.S. 325 (1997), 135-140.
5. A. Frabetti, “Dialgebra (co)homology with coefficients,” Springer L.N.M., to appear.
6. H.W. Gould, “Research bibliography of two special number sequences,” Math. Monongaliae 12 (1971), i-viii, 1-39.
7. R.L. Graham, D.E. Knuth, and O. Patashnik, Concrete Mathematics. A Foundation for Computer Science, Addison-Wesley, New York, 1989.
8. K.N. Inasaridze, “Homotopy of pseudosimplicial groups, nonabelian derived functors, and algebraic K- theory,” Math. Sbornik, T. 98 (140), 3(11), (1975), 339-362.
9. D.E. Knuth, The Art of Computer Programming I. Fundamental Algorithms, Addison-Wesley, New York, 1968.
10. J.-L. Loday, “Alg`ebres ayant deux opérations associatives (dig`ebres),” C.R. Acad. Sci. Paris 321 (1995), 141-146.
11. M. Tierney and W. Vogel, “Simplicial derived functors,” in Category Theory, Homology Theory and Applications, Springer L.N.M. 68 (1969), 167-179.

© 1992–2009 Journal of Algebraic Combinatorics
© 2012 FIZ Karlsruhe / Zentralblatt MATH for the EMIS Electronic Edition